Alert archive / Kansas / Red Flag Warnings in 2011
Red Flag Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 16, 2011, 12:22 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2011, 12:22 PM MDT (18:22 UTC)
- Expired
- Apr 16, 2011, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Greeley County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2550 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WWUS83 KGLD 161822 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1222 PM MDT SAT APR 16 2011 KSZ041-042-170000- /O.NEW.KGLD.FW.W.0017.110416T1822Z-110417T0000Z/ GREELEY-WICHITA- 1222 PM MDT SAT APR 16 2011 /122 PM CDT SAT APR 16 2011/ ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS EVENING. * AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 041 GREELEY... FIRE WEATHER ZONE 042 WICHITA. * WIND...SOUTHERLY WINDS AROUND 15 TO 20 MPH WITH GUSTS TO 25 MPH ARE EXPECTED THIS AFTERNOON. * HUMIDITY...RELATIVE HUMIDITY VALUES OF BETWEEN 10 AND 20 PERCENT WILL BE COMMON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
485 WWUS83 KGLD 162339 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 539 PM MDT SAT APR 16 2011 KSZ041-042-170045- /O.EXP.KGLD.FW.W.0017.000000T0000Z-110417T0000Z/ GREELEY-WICHITA- 539 PM MDT SAT APR 16 2011 /639 PM CDT SAT APR 16 2011/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 041 AND 042... WHILE LOW RELATIVE HUMIDITY VALUES WILL CONTINUE FOR THE NEXT HOUR...WIND SPEEDS WILL CONTINUE TO DIMINISH. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM MDT /7 PM CDT/. $$ HTTP://WEATHER.GOV/GOODLAND
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 11:31 AM MDT, 51 minutes earlier.
Area forecast discussion, Apr 16, 11:31 AM MDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1131 AM MDT SAT APR 16 2011 .DISCUSSION... 255 AM MDT SAT APR 16 2011 FORECAST PROBLEMS WILL BE AMOUNT OF TEMPERATURE RECOVERY THROUGH MONDAY AND THE CHANCE OF PRECIPITATION BEGINNING ON SUNDAY. SATELLITE SHOWING A PROGRESSIVE FLOW FOR THE MOST PART FROM THE PACIFIC INTO THE WESTERN ATLANTIC. THE ONE EXCEPTION OF COURSE IS THE POWERFUL STORM SYSTEM EXITING THE AREA THAT BROUGHT PLENTY OF ADVERSE WEATHER TO THE REGION. WEAK SHORTWAVE RIDGING/ZONAL FLOW BEHIND THIS SYSTEM WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW. THE MODELS WERE CLOSE AT JET LEVEL WITH THE ECMWF DOING A LITTLE BETTER THAN THE GFS AND NAM. AT MID LEVELS THE MODELS WERE ALSO NOT TOO BAD. HOWEVER...THE GFS HAD A BETTER HANDLE ON THE EXITING STRONG SYSTEM IN THAT IT WAS STRONGER/SLIGHTLY FURTHER WEST. ALSO WITH THE UPPER TROUGH THAT EXTENDED FROM SOUTH CENTRAL CANADA INTO THE NORTH CENTRAL PORTION OF THE COUNTRY...THE GFS WAS AGAIN DOING SLIGHTLY BETTER THAN THE OTHER MODELS. AT THE SURFACE...THE NAM WAS DOING THE BEST WITH THE SYSTEM PULLING OUT OF THE AREA AND THE SURFACE RIDGING MOVING IN. OTHER MODELS WERE TOO FAST IN DOING THIS. THE NAM WAS DOING BETTER ON THE LOW LEVEL THERMAL FIELD THAN THE OTHER MODELS. AS WILL BE STATED BELOW THE MODELS ARE HAVING A VERY BAD TIME IN RESOLVING THE SURFACE WIND/PRESSURE FIELD WITH NUMEROUS SHORTWAVES WITHIN THE FAST WEST TO NORTHWEST FLOW ALOFT. THE NAM/ECMWF HANDLE THE LEE TROUGH THE BEST AND SIMILAR AS FAR AS WHERE TO PUT THE FEATURES BUT DO DRASTICALLY DIFFERENT THINGS WITH THE WIND FIELD. CONSIDERING THE THE FLOW ALOFT...LIKE WHAT THE NAM DOING A LITTLE BETTER THAN THE ECMWF. HOWEVER IN THIS KIND OF PATTERN...THE WIND FIELD IS USUALLY ALL OVER THE PLACE ANYWAY. ALL THIS HAS SIGNIFICANT IMPACTS NOT ONLY WITH THE HIGH TEMPERATURES WITH TIME BUT THE CHANCE OF PRECIPITATION/SEVERE THUNDERSTORMS ON MONDAY INTO TUESDAY. TODAY/TONIGHT...FIRST PROBLEM WILL BE HOW MUCH THE LEFT OVER SNOW COVER WILL AFFECT HIGH TEMPERATURES. RECENTLY SNOW HAS NOT HAD A BIG AFFECT ON MAXES. ALSO DO HAVE A HIGH SUN ANGLE AND DOWNSLOPE WINDS THROUGH MOST OF THE DAY. AT THIS TIME THE MOST SNOW COVER EXTENDS FROM NORTH CENTRAL CHEYENNE COLORADO INTO THE WESTERN HALF OF KIT CARSON...ALSO THE SOUTHERN AND ESPECIALLY PORTION OF YUMA... MOST OF DUNDY...HITCHCOCK...CHEYENNE AND RAWLINS INTO THE EASTERN THIRD OF THOMAS COUNTY. MODELS DRAMATICALLY INCREASE MID/UPPER LEVEL CLOUD COVER THROUGH THE DAY. THERE ARE SOME HIGHER CLOUDS UPSTREAM AT THIS TIME BUT THE MODELS STARTED OUT TOO MOIST. CONSIDERING THE NUMEROUS SHORTWAVES AND THE JET IN PLACE...THIS DOES NOT SEEM UNREASONABLE. WILL PROBABLY KEEP YUMA AND THE NORTH CENTRAL FOUR COUNTIES THE COOLEST TODAY. WILL TEND TO PLAY IT CONSERVATIVE WITH THE TEMPERATURES. MODELS DO BRING SOME MID LEVEL LIFT AND MOISTURE ACROSS TONIGHT. HOWEVER LOW LEVELS REMAIN RATHER DRY. IT LOOKS LIKE WE SHOULD HAVE A THICK MID DECK WITH POSSIBLY SOME VIRGA. THIS SHOULD HOLD UP MINS. SUNDAY/SUNDAY NIGHT...SOME WEAK JET LIFT AROUND EARLY IN THE DAY BUT THAT LIFTS NORTH OF THE AREA IN THE AFTERNOON. LOOKS TO HAVE CLEARED OUT FROM OVERNIGHT WAVE AS WELL. WITH NUMEROUS SHORTWAVE TROUGHS EMBEDDED WITHIN THE FAST WEST NORTHWEST TO NORTHWEST FLOW ALOFT... MODELS ARE HAVING DIFFICULTY WITH THE SURFACE DEPICTION/REFLECTION. WOULD EXPECT THAT MOST OF THE SNOW COVER WILL BE GONE BY SUNDAY. MODELS ARE WARMER FOR SUNDAY ARE GENERALLY CLOSE. AM LEARY WITH TOO BIG OF A WARM UP WITH SUCH A LIGHT WIND FIELD. HOWEVER...JUST BARELY ENOUGH CONFIDENCE TO RAISE MAXES MORE IN LINE WITH THE WARMER GUIDANCE. MAIN JET AXIS/LIFT MOVES NORTH OF THE AREA DURING THE NIGHT. MAIN LIFT FROM SHORTWAVE TROUGH MOVES THROUGH TO THE NORTH AS WELL. NORTHERN PORTION OF THE AREA APPEARS TO BE GRAZED BY THE BEST MOISTURE AND LIFT. SREF PROBABILITIES HIGHLIGHT THE NORTHERN COUNTIES AS WELL. BASED ON THE NEWER DATA...THE SLIGHT CHANCE WORKS FINE AT THIS TIME. MONDAY/MONDAY NIGHT...DRY IN THE MORNING CONTINUES TO LOOK GOOD. MODEL DIFFERENCES IN REGARDS TO THE POSITIONS OF THE SURFACE FEATURES/WIND FIELD GET EVEN WORSE ON MONDAY. ALTHOUGH AT 06Z THE NEWER MODEL DATA CAME INTO A LITTLE MORE AGREEMENT. 00Z DATA POINTED TO HAVING A HOT AND DRY/WINDY FIRE WEATHER DAY FOR MOST OF THE AREA. HOWEVER...THE NEWER DATA POINTS TO HAVING A FRONT DRAPED ACROSS THE CENTER OF THE FORECAST AREAS AT 00Z WITH POSSIBLE FIRE WEATHER CONCERNS SOUTH OF THE BOUNDARY IN THE DRIER/WARMER AIR WITH A FOCUS THUNDERSTORMS TO THE NORTH OF IT IN A MORE MOIST ENVIRONMENT WITH SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT MOVES SOUTH ACROSS THE AREA DURING THE NIGHT. AT THIS TIME...ONLY PLAN MINOR ADJUSTMENTS TO THIS PERIOD CONSIDERING THE MODEL WAFFLING. A SLIGHT CHANCE IN THE NORTH AND WEST LOOK GOOD FOR THE AFTERNOON WITH A BETTER CHANCE THAT NIGHT. MAY BE ENOUGH INSTABILITY THERE FOR ALL THUNDERSTORMS. MAY RAISE MAXES A FEW DEGREES OVER THE SOUTHERN PORTION OF THE AREA. TUESDAY...FRONT LOOKS TO BE SOUTH OF THE AREA BY 12Z. STRONG JET MOVES IN DURING THE DAY. CURRENT WEATHER AND TEMPERATURE DEPICTION LOOK REASONABLE CONSIDERING THE NEWER MODEL DATA. HOWEVER AT THE SAME TIME...HAVE A HIGH DEGREE OF UNCERTAINTY IN REGARDS TO THEIR SOLUTIONS. THANKS TO ALL THAT COLLABORATED. BULLER && .AVIATION... 1130 AM MDT SAT APR 16 2011 FOR THE 18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE VALID PERIOD WITH ONLY MID-LEVEL CLOUDS EXPECTED AROUND 00Z. AT KMCK...POINT SOUNDINGS INDICATE THE POTENTIAL FOR REDUCED VSBYS NEAR SUNRISE. NOT A CLASSIC FOG SETUP BUT NECESSARY INGREDIENTS SEEM TO BE IN PLACE TO WARRANT AT LEAST A MENTION. WILL FORECAST LOW VFR VIS AT THIS TIME TO INDICATE THE POTENTIAL AND LET SUBSEQUENT SHIFT MONITOR LATEST DATA. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 16, 10:31 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SAT APR 16 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT SAT APR 16 2011 /1131 AM CDT SAT APR 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT WHILE WIND SPEEDS ARE EXPECTED TO REMAIN BELOW RED FLAG WARNING CRITERIA...THE COMBINATION OF LOW RELATIVE HUMIDITIES AROUND 15 PERCENT AND WIND SPEEDS OF 10 TO 20 MPH WILL CREATE AN ELEVATED RISK OF FIRE DANGER FOR LOCATIONS SOUTH OF INTERSTATE 70 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED TO BEGIN MONDAY AFTERNOON AND CONTINUE THROUGH THE REST OF THE PERIOD. ON MONDAY...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL DEVELOP OVER THE SOUTHERN AND WESTERN PORTIONS OF THE AREA...AND COULD CREATE CRITICAL FIRE WEATHER CONDITIONS. DURING THE AFTERNOON AND EVENING HOURS ON MONDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA. IT WILL BE POSSIBLE THAT SOME OF THESE STORMS COULD BECOME SEVERE. CHANCES OF RAIN OR RAIN MIXED WITH SNOW ARE THEN EXPECTED FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.